Flash Flood, Ashley
- When
- December 17, 12:55 AM CST
- Where
- Ashley County, Milo
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.191, -91.768 (the zone’s center; the record gives no point)
Highway 189 near town flooded due to heavy rainfall.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 16, 3:05 PM CST, 9 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CST SUN DEC 16 2001 MAIN FORECAST PROBLEM IS SEVERE WEATHER/FLOODING THREAT TONIGHT. THIN SPOTS/BREAKS IN LOW CLOUDS ACROSS WARM SECTOR HAVE ALLOWED TEMPERATURES TO WARM TO NEAR 80 DEGREES...AND COMBINED WITH DEWPOINTS NEAR 70F...CAPES HAVE RISEN TO NEAR 2000 J/KG OVER CENTRAL LA. APPEARS AS THOUGH EFFECTIVE SURFACE BOUNDARY CURRENTLY HUNG UP OVER FAR NW ZONES...AND WITH NLY FLOW AT ELD/LLQ AND TEMPS IN LOWER 50S...NOT SURE HOW MUCH FARTHER N IT WILL GET TONIGHT. AS UPPER LOW OVER TX EJECTS OUT AND SURFACE LOW DEVELOPS TO OUR W...EXPECT SQUALL LINE TO BECOME ORGANIZED OVER E TX. SQUALL LINE SHOULD BEGIN TO RACE OUT AHEAD OF FRONT AS 80 KT 500 MB WIND MAXIMUM PUNCHES INTO REGION. BASED ON THIS AND NCEP SREF MEAN ENSEMBLE FRONTAL POSITIONS EXPECT LINE PASSAGE MAY BE A FEW HOURS FASTER THAN IMPLIED BY ETA. EVEN THOUGH ETA SHOWS VERY WEAK CAPES...THIS IS PROBABLY AT LEAST IN PART DUE TO PROBLEMS WITH CONVECTIVE PARAMETERIZATION. LOCAL ETA RUNNING AT 5 KM WITHOUT PARAMETERIZATION SHOWS CAPES INCREASING OVERNIGHT AHEAD OF LINE AS MID LEVEL COOLING OVERPSREADS REGION WITH CAPES APPROACHING 1000 J/KG. THIS SEEMS REASONABLE WITH DEWPOINTS IN 65 TO 70 RANGE...AND SHOULD BE ENOUGH INSTABILITY COMBINED WITH STRONG FORCING/WIND FIELDS TO MAINTAIN WIND DAMAGE THREAT INTO AT LEAST WRN ZONES OVERNIGHT. SEVERE THREAT SHOULD DECREASE TO THE E AS INSTABILITY WEAKENS AND BEST FORCING LIFTS OUT TO THE N. ANY TORNADIC THREAT WOULD SEEM TO BE CONCENTRATED OVER ARKLAMISS DELTA ZONES CLOSER TO TRACK OF SURFACE LOW AND IN VICINITY OF BACKED SURFACE FLOW NEAR BOUNDARY. AS FAR AS FLOODING... INCREASING SPEED OF PRECIPITATION SHOULD RESULT IN DECREASING QPF AMOUNTS FROM NW TO SE. STILL...NW ZONES LOOK TO GET AN INCH OR TWO OF MEAN AREAL PRECIPITATION OVERNIGHT. FURTHERMORE...WITH HIGH PW VALUES COULD SEE HOURLY RATES NEAR 1.5 INCHES...WHICH IS CLOSE TO FLASH FLOOD GUIDANCE IN NW ZONES WHICH ARE ALREADY SATURATED. HENCE WILL KEEP WATCH GOING AND EXPAND IT A FEW COUNTIES TO THE SE. AFTER SYSTEM MOVES THROUGH MON AM...LOW LEVEL THERMAL TROUGH STILL WELL TO THE WEST SO EXPECT WIDESPREAD POSTFRONTAL LOW CLOUDS. UPPER TROUGH MOVES ACROSS MON AFTERNOON AND WITH STRONG ISENTROPIC LIFT DUE TO RISING SURFACES MAY WRING OUT SOME -RA IN NRN ZONES AS THIS FEATURE PASSES. LOW LEVEL THERMAL TROUGH SHOULD MOVE E OF AREA BY 12Z TUE...RESULTING IN DECREASING CLOUDS MON NIGHT AND SUNSHINE TUE. THE EXTENDED LOOKS TO BE A VERY LOW CONFIDENCE SITUATION. VERY FAST FLOW ACROSS PACIFIC MEANS MODELS ARE PICKING UP ON A DIFFERENT SHORTWAVE EVERY RUN TO BE RESPONSIBLE FOR AMPLIFICATION. UKMET HAS A MUCH MORE AMPLIFIED SHORT WAVE THAN OTHER MODELS FOR WED/THU. FOR DAYS 6/7...NCEP GLOBAL MODEL WENT FROM A CUTOFF LOW OVER NRN MEX WITH A DIGGING NORTHERN STREAM S/WV OVER UPPER MIDWEST FROM 00Z MRF TO A RAPIDLY MOVING...FULL LATITUDE TROUGH REACHING EAST COAST FROM 12Z AVN. HAVE SOME CONFIDENCE BASED ON ENSEMBLES THAT A SYSTEM OF SOME SORT WILL AFFECT REGION BY DAYS 6/7. NCEP ACTUALLY LEANING TOWARD MORE PROGRESSIVE IDEA AND TIMING IN ANY EVENT IS EXTREMELY DIFFICULT. WILL JUST GO DRY AND SEASONABLE WED THROUGH FRI...CHANCE OF RAIN SAT/SUN. THANKS FOR THE COORDINATION BHM AND NEW. PRELIM NUMBERS JAN 62/63/40/61 8400 MEI 62/67/40/61 67-0 .JAN... MS...FLOOD WATCH FOR TONIGHT ZONES 018-019-025-026-034-035-040-041 LA...FLOOD WATCH FOR TONIGHT ZONES 007>009-015 AR...FLOOD WATCH FOR TONIGHT ZONES 074-075 08
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1052 PM CST SUN DEC 16 2001 ...THUNDERSTORMS... A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN MISSISSIPPI AFTER MIDNIGHT...AND ACROSS THE STATE DURING THE MORNING HOURS. SEVERE WEATHER WILL BE POSSIBLE. DAMAGING...STRAIGHT LINE WINDS IN EXCESS OF 60 TO 70 MPH WILL BE THE MAIN THREAT ALONG AND NORTHWEST OF A MONTICELLO...TO FOREST...TO COLUMBUS MISSISSIPPI LINE. A FEW TORNADOES WILL BE POSSIBLE WITH THE STORMS ALONG AND NORTHWEST OF A FERRIDAY LOUISIANA...TO YAZOO CITY TO WINONA MISSISSIPPI LINE. THIS INCLUDES ALL OF THE MISSISSIPPI RIVER DELTA. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS WILL LIKELY BE NEEDED AFTER MIDNIGHT FOR CENTRAL AND NORTHWEST MISSISSIPPI AND MAY BE NEEDED EARLY MONDAY MORNING FOR EASTERN MISSISSIPPI. ...FLOODING... A FLOOD WATCH IS IN EFFECT TONIGHT FOR EXTREME SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI ALONG AND NORTHWEST OF A HOLLANDALE...TO GREENWOOD...TO GRENADA LINE. STRONG STORMS TONIGHT WILL PRODUCE RAINFALL TOTALS NEAR 2 INCHES IN THE WATCH AREA...WITH A FEW LOCATIONS RECEIVING 3 INCHES. WITH SOILS ALREADY SATURATED ACROSS THE MISSISSIPPI DELTA...ANY ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE ONGOING RIVER FLOOD CONDITIONS. ELSEWHERE...HEAVY RAINFALL DURING THE EARLY MORNING HOURS MAY CAUSE PONDING ON ROADWAYS MAKING DRIVING CONDITIONS HAZARDOUS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Little Rock radar (KLZK), 189 km away, was scanning. The volume nearest the first event began at 06:56 UTC.
1 flash flood. Local standard time, as filed.
Highway 189 near town flooded due to heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274394.